

KAVLI SCICOMM ESSENTIALS 2022 Program

A Compassionate Scientist's Toolkit

Reyhaneh Maktoufi

Tuesday, March 29, 2022 | 9AM PT / 12PM ET

Learn about how your personal perspectives and lived experiences shape your ideas and approaches to science engagement and communication. This seminar will also explore the role of empathy in trust building.

Building Relationships Earning Trust Empathy DEI

Sensemaking 101: Your Public Engagement Action Plan 1-HOUR VIRTUAL SEMINAR

<u>Liminal</u>

April 28, 2022 | 1PM PT / 4PM ET

Explore how we "package" information into stories and decisions, the ways experts can effectively contribute to communal sensemaking processes, and the roles our identities, cognitive biases, and other internal and external factors shape the ways people select and interpret data signals.

You will leave this workshop with a guided process to develop a tangible, personal action plan for your public engagement with science that is grounded in the sensemaking and science communication literature.



Learning is Personal **2.5-HOUR WORKSHOP**

Portal to the Public

May 24, 2022 | 10AM PT / 1PM ET

Creating meaningful and memorable interactions centered on science depends on acknowledging the personal experiences, perspectives, interests, and values of both scientists and audiences. You will leave this workshop equipped with a combination of concepts, tactics, and tools to help make sure you're in sync with your audience when engaging through your science.

SciComm Fundamentals Building Relationships Earning Trust Empathy Theory to Practice

REGISTER community.kavlimeetings.org/science-and-society

Media Interviews: Webinar and Discussion **1.5-HOUR WEBINAR**

Liminal Creations

June 7, 2022 | 10AM PT / 1PM ET

Featuring **Pulitzer Prize winning journalist** <u>Ed Yong</u> and <u>Maddie Sofia</u>, upcoming guest host of Science Friday and former host of NPR's Short Wave, this webinar and discussion will explore expectations and norms in science journalism. This is an exciting opportunity for discussion and to bring questions to leaders in the field.

SciComm Fundamentals (Media Skills

The Power of Narrative

<u>The Story Collider</u> September 23, 2022 | 10AM PT / 1PM ET

Learn the theory behind why storytelling is an effective tool for science communication. You will leave this workshop with an understanding of the basics of story structure and composition in addition to intensive, personalized editing and coaching on story development and delivery.



How to Give a Good Talk 3-HOUR WORKSHOP

<u>The Science Communication Lab</u> September 29, 2022 | 9AM PT / 12PM ET

Do you want to learn how to give a better talk? Join this workshop to learn how to identify your goal(s), audience(s), core message, 'so what?' and distill your message. You will leave this workshop knowing how to clearly present your data, the art of good slide design, and how to connect with your audience.

SciComm Fundamentals Presentation Skills Narrative in Science

Culturally Relevant Science Communication **1.25-HOUR VIRTUAL SEMINAR**

Ciencia Puerto Rico

October 11, 2022 | 9AM PT / 12PM ET

This seminar will introduce culturally relevant science communication and explore how it can be a tool for effective and inclusive communication and engagement. A follow up session will allow you to dive deeper into principles and strategies of culturally relevant science communication that you can apply to your own science communication.

SciComm Fundamentals DEI Theory to Practice

Culturally Relevant Science Communication **3-HOUR WORKSHOP**

<u>Ciencia Puerto Rico</u> October 18, 2022 | 9AM PT / 12PM ET

You will leave the workshop with a better understanding of culturally relevant science communication strategies and be able to apply them to your own science communication practice—from giving a public lecture, to media interviews, to engaging non-expert publics with science.

SciComm Fundamentals DEI Theory to Practice

Creating Connections 2-HOUR VIRTUAL SEMINAR

<u>Alan Alda Center for Communicating Science</u> Tuesday, October 25, 2022 | 1PM PT / 4PM ET

Learn strategies for responsive listening and empathic communication alongside experimenting with techniques to build trust and engage others in science. You will leave this workshop able to identify strategies to make messages memorable, recognize and understand when to use jargon, develop a message, and project an engaging presence online or in person.

SciComm Fundamentals

The Essentials Online **3-HOUR WORKSHOP**

<u>Alan Alda Center for Communicating Science</u> Tuesday, November 1, 2022 | 12PM PT / 3PM ET

Hone your communication skills by exploring effective and engaging science communication practices. You will learn to apply strategic communication tools and make your messages clear and memorable, resulting in more meaningful connections with your audiences.

SciComm Fundamentals

Data Visualization FOUR 1-HOUR WORKSHOPS

Liminal Creations November 4, 2022 | 1PM PT / 4PM ET November 11, 2022 | 1PM PT / 4PM ET November 18, 2022 | 1PM PT / 4PM ET December 2, 2022 | 1PM PT / 4PM ET

Participate in constructive group discussions to create better figures and more effectively display your data. You will leave this series with improved skills in data visualization grounded in design theory and current best practices. This series will feature Francisco Guerrero and Maryam Zaringhalam.

SciComm Fundamentals Presentation Skills

Media Interviews: Workshop 2-HOUR WORKSHOP

Liminal Creations

November 14, 2022 | 11AM PT / 2PM ET

Under guidance from **journalism experts** <u>Maddie Sofia</u> and <u>Julia Furlan</u>, Professor at The New School and podcast host at NPR and Vox, this workshop will help you understand, negotiate, and **prepare for roles as media sources** by exploring how to maintain a conversational presence under the pressure of an interview, and strengthening relevant conversational skills.

SciComm Fundamentals Media Skills